Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 46, NWS La Crosse, WI

June 9, 2001Jackson County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 9, 2001, 6:29 PM CDT for Jackson County, Wisconsin. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 2001, 6:29 PM CDT (23:29 UTC)
Expired
Jun 9, 2001, 7:00 PM CDT
In force
31 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Jackson County, WI

The radar

The La Crosse radar (KARX), 63 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:35 PM CDTHail 0.75Franklin, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WUUS53 KARX 092330
SVRLSE
WIC053-100000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
629 PM CDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 700 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF FRANKLIN...OR ABOUT 15 MILES
  SOUTHWEST OF BLACK RIVER FALLS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR BLACK RIVER FALLS AT 650 PM CDT...
  NEAR MILLSTON AT 700 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:38 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 9, 2:38 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
238 PM CDT SAT JUN 9 2001

MAIN FOCUS IS ON RAIN CHANCES FOR MOST OF THE FORECAST. TEMPERATURE
TRENDS ALSO POSE PROBLEMS FROM DAY TO DAY.

CURRENT SURFACE ANALYSIS SHOWS MESSY PRESSURE PATTERN OVER THE
REGION...WITH MAINLY WEAK HIGH PRESSURE.  A NUMBER OF MESOSCALE
BOUNDARIES CAN BE DISCERNED AROUND THE REGION FROM VARIOUS PATCHES OF
OVERNIGHT AND MORNING CONVECTION...BUT THE MOST SIGNIFICANT BOUNDARY
IS A WARM FRONT WHICH RUNS FROM THE DAKOTAS...ACROSS WEST-CENTRAL
AND INTO SOUTHEAST MN.  CONVERGENCE NEAR THIS BOUNDARY COMBINED
WITH HEATING HAS GENERATED A LINE OF CONVECTION FROM WILMAR AND
HUTCHINSON...DOWN TO THE ROCHESTER VICINITY.  OTHER CONVECTION NORTH
OF ALEXANDRIA AND FERGUS FALLS AND A LARGER COMPLEX GOING OVER
WESTERN ND.

MN CONVECTION GOING IN AREA OF BEST WARM ADVECTION...AND UNDER A
VORTICITY CENTER PER MODELS.  THESE TRANSLATE ACROSS THE FORECAST
AREA THIS EVENING.  THERE IS AMPLE INGREDIENTS FOR CONTINUED
CONVECTION TONIGHT FOR NORTHERN HALF OF THE FORECAST AREA...SO NUDGED
POPS INTO LIKELY CATEGORY.  THETA-E AXIS LIES WEST-EAST ACROSS THE
AREA WITH GOOD MOISTURE TRANSPORT AND CONVERGENCE EXPECTED.  NEXT
SHORT WAVE FUELING ND CONVECTION HEADS INTO OUR REGION OVERNIGHT...
PROVIDING RENEWED DEEP LAYERED Q-G FORCING. ALSO...REGION IS WITHIN
FAVORABLE RIGHT ENTRANCE REGION OF UPPER SPEED MAX.

LOW CENTER TO THE WEST WILL TRACK EAST WITH THE APPROACHING WAVE...
WITH ASSOCIATED COLD FRONTAL BOUNDARY.  ADDITIONAL CONVECTION REMAINS
POSSIBLE NEAR THE BOUNDARY...ALTHOUGH BEST FORCING PARAMETERS SHOULD
HAVE MOVED EAST BY THEN.  WILL MAINTAIN POPS THROUGH THE DAY.
SUNDAY NIGHT AND FIRST HALF OF MONDAY LOOK DRY AS AREA BETWEEN
SYSTEMS IN FAST NEARLY ZONAL FLOW.  SOME WEAK SHORT WAVE RIDGING FOR
THE AREA...WHICH ALLOWS WARMER TEMPERATURES TO SURGE NORTHWARD.
NEXT IN PARADE OF DISTURBANCES WILL ZIP ACROSS DAKOTAS EARLY
MONDAY...WHICH WILL DEVELOP SIGNIFICANT SURFACE LOW.  SOUTHERLY
FLOW AHEAD OF IT SHOULD ALLOW FOR ONE OF THE WARMEST DAYS IN OVER A
MONTH. PROBLEM WITH THIS IS...INGREDIENTS WILL ALSO BE THERE FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT.  HAD TO INSERT POPS MONDAY
AFTERNOON AND CARRIED INTO MONDAY NIGHT.

EXTENDED PERIOD REMAINS UNSETTLED WITH MODELS CONTINUING TO WAFFLE
FROM RUN TO RUN.  LOOKS LIKE SLIGHT COOLING TREND WILL OCCUR THROUGH
THE WEEK...AND RAIN CHANCES WILL PERSIST INTO AT LEAST THURSDAY.

IN THE TEMPERATURE DEPARTMENT...LEANED TOWARD WARMER SIDE FOR
TONIGHT AND SUNDAY.  FROM MONDAY ON...GUIDANCE NUMBERS VARY BY 10
DEGREES OR MORE.  WITH CLOUDS AND PRECIPITATION TO COMPLICATE
THINGS...DECIDED TO SPLIT THE DIFFERENCE.

.LSE...NONE.

WELVAERT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:08 PM CDTSevere Thunderstorm WarningARXTrempealeau52 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.